Get Connected:

 

Opioid Epidemic Drives Misuse of Anti-Diarrheal Drugs

Increased use of loperamide (Immodium) observed as hydrocodone was classified as a schedule 2 drug.
Published Online: Jun 16,2017
Laurie Toich, Assistant Editor
The opioid epidemic has resulted in an uptick of overdoses and deaths. Many individuals who develop a substance misuse disorder after being prescribed powerful opioids, as they turn to less costly alternatives to achieve the same effect.
 
A new study published by the Journal of the American Pharmacists Association found that the opioid epidemic has resulted in individuals misusing common antidiarrheal drugs, including over the counter loperamide (Immodium). Taking high doses of the drug could result in substantial adverse events, including death.  
 
“It’s a rapidly growing problem,” said researcher John D. Bowman, MS. “When people who are addicted to prescription opioids or heroin can’t get those drugs and don’t want to experience the withdrawals, it seems that some have been taking large quantities—sometimes more than 100 capsules—of loperamide. It’s readily available from supermarkets, pharmacies and the internet in whatever quantities a person may want.”
 
The ease of access to the anti-diarrheal medications may present a factor that is driving the opioid epidemic, the authors hypothesized.
 
“We looked at case reports of loperamide abuse dating back to the 1980s, and we found a significant jump in cases since 2014, which is when hydrocodone moved to a schedule 2 drug,” said study co-author Heather Miller, PharmD. “We’re not necessarily saying there is a connection, but the timing is interesting.”
 
These findings may suggest that as hydrocodone became difficult to access, more individuals sought other drugs to elicit the same effects, according to the study.
 
With traditional use, loperamide is not thought to cross the blood-brain barrier, despite being an opioid; however, when taken in high quantities, it can cross the barrier and result in the euphoria associated with the class of drugs.
 
In high doses, loperamide can cause abnormal heart beat, which can lead to death. Prescription opioid overdoses are generally caused by difficulty breathing, but loperamide overdoses are caused by toxicity in the heart. Since these cases cannot be reversed by naloxone, there have been numerous reports of death related to heart rhythm, according to the study.
 
Loperamide-related overdoses can be especially dangerous, because healthcare professionals may not think that the drug would be involved. It is more likely that they would suspect prescription opioids or heroin was involved, according to the study.
 
“Loperamide isn’t on our radar, and physicians aren’t thinking of it as a drug of abuse when patients present with odd symptoms,” Miller said. “It also doesn’t show up on a standard drug screening and so is probably overlooked quite often—the 54 cases that we found in our research are likely just the tip of the iceberg.”
 
The authors discovered that younger men with a history of substance misuse were most likely to misuse loperamide, according to the study.
 
The investigators do not necessarily recommend restricting loperamide sales, but they pointed to pseudoephedrine-containing drugs, which have quantity limits and requires purchasers to be over age 18.
 
“It’s still such a new observation, but it’s a growing problem, and I don’t think we should just watch it happen,” Miller said. “Even if we just required something like what is done with Sudafed, that might be a good start.”
 
The authors also advocate for increased monitoring by pharmacy staff and urge them to note if a patient is purchasing large quantities of anti-diarrheal drugs, according to the study.
 
“Certainly it’s something that is a growing problem that pharmacists—indeed, all health care providers—should be aware of,” Miller concluded.